Hi everyone. New lupie here. I was diagnosed two weeks ago. Had my eye test done and started Plaquenil Saturday. I was very nervous to start any med, as I’m so hypersensitive to begin with. I did not read the side effects so as not to placebo myself. (I had my husband read and I’d just tell him how I felt). Monday at work, my heart was racing, but I tried to not think about it. Monday at 3am I woke up with accelerated heart rate and unable to sleep because of how jittery I was. This continued til noon. I read the pamphlet and had one of the “call dr immediately if experiencing…” They took me off and I’m to remain off for 5 days and then take half my dose (from 400mg to 200mg). My question is, if anyone else has had severe reactions to Plaquenil, is there any hope with another med? It’s supposed to be the most commonly prescribed with least serious side effects. Also, does it help with allergies? If I can’t handle traditional medications, does anyone use acupuncture or other alternative treatments with any success? I’m quickly becoming disheartened and hoping for something positive.
This is my second go round with plaquenil and it gives me migraines and blurred vision. My ophthalmologist refers to this as an occular migraine. My rheumy isn’t convinced, but I’m fairly certain. I’m also very sensitive to medications and was really hoping for a positve outcome with plaquenil.
I have been on plaquenil for 14 months I have had no adverse reactions. My mouth sores are completely gone. I have allergic reactions to at least 5 antibiotics, of which 3 are critical reactions. I have osteoarthritis in both knees and I am just starting to get pain in my wrist. I have not tried any other meds or acupuncture. Try to get the best medical care you can, and do what your body tells you to do, when it says rest you need to rest. We're all hear from you. This is the place to air your concerns. Someone here may have been thru what you are going thru now and can be of some help to you.
Plaquenill gave me nightmares, anxiety, stomach ache and nausea. I stopped taking it. I manage my symptoms with a wholefood diet, massage, accupuncture and lots of rest as needed. I had to give up work also. I take 50mg prednisolone for 3 to 5 days if I flare.
The Dr. started me on Plaquenil about 5 years ago...the same full dose that you started on and it was horrible for me.... the high blood pressure and fast pulse and diarrhea about 20 times a day....I could not take it for more than a few weeks and had to quit it........so I have just been on a low dose of prednisone now for the past few years as needed for flares.
But the Dr. wanted me to stop taking so much prednisone and try the Plaquenil again........I started it again about a month ago..... but this time I started with a 50mg , which is 1/4 of one 200mg pill.....and I am slowly increasing the dose to get up to the 200mg dose once a day because I am very sensitive to meds too and have a lot of med allergies........by starting it on such a low dose, I am not having any bad reactions to it this time and I am now up to half a pill, 100 mg and am doing great on it and I can tell it is helping me this time .......the only thing I have noticed doing it this way is the days that I have increased ...I am just a little bit dizzy that day only !
I hope this info will be of help to you ........it sure did work for me .....my body just cannot handle a lot of meds or a large dose of most meds........the children's dosages are about right for me.......
Hang in there and take care........
I will be praying for you :)
Thanks so much! That was really helpful and gives me some hope that maybe I will be able to handle it the next round.
My wife experienced psychosis from Plaquenil. Lupus is a very tough frustrating disease. Too many Doctors ignore their patients and consider them complainers. Each and every time a Doctor would say, "there's a one in a million chance", sure enough my wife was that one in a million. You must learn to be very patient and disciplined. They call it a "practice" because even doctors are human and don't really know everything.
Haha! I like that “practice” comment. I definitely feel like an experiment. Here’s hoping that one day practice makes perfect. Did your wife try any other meds or find some relief?
Plaquenil for 7 days put me in Hospital for 10 days with severe skin reaction. Shame as it is considered a very safe & well tested drug for Lupus.
Best Wishes to you Kaz xo
This is definitely a medical question. They have discovered new meds recently and it may take a while to find the combo that works specifically. Remember many meds take time begin showing results.
Best of luck and big hugs,
I also was put on plaqunil and after the second week ended up in the hospital. They cut my dose in 1/2 after first few days. I am now on methotrexate and take it once a week. No serious side effects or problems from it so far. This weekend will be my 3rd dose. And going for lab work after it. So keeping my fingers crossed it will start to help soon and I’ll be good! Good luck to you!
Did you have mouth sores? That was my biggest complaint. The plaquenil helped with those. I hope the methotrexate works fr you.
Cindy, yes I do occasionally have mouth sores. Unfortunately with the plaqunil I didn’t feel like it was helping more than it was hurting. And I tried so hard to keep it up because I read so many people say that it helped them. But so far the methotrexate hasn’t had any serious side effects.
Thanks Cindy- me too!!
Hi, I have been on plaquenil since day one 3 years ago , it does wonders for me , I have never heard anyone say of any side affects like this BUT each of us have different affects… Make sure you do as the doctor says with the med , maybe your system has to adjust to it slowly? Prayers go out to you…Beverly L.
Hi, I was started on the generic form of planquenil as my first line treatment and had a different bad reaction. I got both hives and rash from head to toe. My body throbbed too. A prednisone dose pack & Rx antihistamine got me back on track. I’m one of the few who cannot take any planquenil or even quinine water. Methotrexate (& low dose prednisone as needed) along with probiotics,vitamins & some other meds have been awesome for me. Please remember everyone is different & it may take a while to get your meds dialed in just for you. Wishing you peace and comfort, Lisa
I',m sorry you had a bad reaction to plaquenil brand X I have been on plaquenil for 14 months. I got immediate relief for the horrible mouth sores but unfortunately it gave me diahrea, or so I thought. I told my rheumy it is better than the mouth sores. Well low and behold last month I started on VSL # 3 (proboitic) and i have not had any diahrea since. Those two meds are great, in my book.I have allergic reactions to almost every antibiotic , two of which are critical reactions.I don't use any alternative treatments. I guess I'm old school., "your sick take a pill"